I have been on Tramadol for over 6 months. I have cut down to one every other day. The days without it I feel poorly and the days I take one in the early AM I feel somewhat better to even normal. I have had back surgery, (cage in lower lumbar and two new discs put in the from the front side at the same time. Very tramatic surgery for me as I am 75 years old
Yes it is quite likely you are experiencing withdrawals though many doctors will say that tramadol is non narcotic and not addictive. Unfortunately it is. You will need to taper off slowly and may still have a week to 10 days of feeling kinda punky once you stop. I don't know what mg pill you have and whether you have extened release or not so can't advise you how to taper other than what you are already doing. Hang in there, it does it get better.
I suspected this all along and I am on Tramadol HCL 50MG. I was Originally taking four over a twenty four hour period for over 4 months and then less as time went on,I will begin tomorrow by taking only 1/2 tab in the AM each day for the next week and then 1/2 tab every other day the week after. Maybe this will get me out of the bad feeling over this time period.
As Laurie already pointed out, Tramadol can be quite additive indeed.
The FDA classifies it as a narcotic, tis an opioid (synthetic opiate) and has SNRI qualities to it, like an antidepressant or serotonin norepinephrine reuptake inhibitor. So cessation of this medication can possibly cause depression. Please be aware of this while you titrate down. Depression is nothing to muck about with!
Hope you are feeling better soon.
IF however, you are suffering from horrible withdrawals, do let us know, we are happy to help you with the symptoms of withdrawal. They certainly can be annoying, to say the least.
You are a very brave person considering your age to have such drastic surgery. When you say you feel poorly are you speaking of pain or something else? 6 months is not that long of a time to be on a pain med for that surgery. I had 2 failed back surgeries from years ago. Took pain pills or shots while in hospital over the years until along with my other conditions have rendered my completely disabled. I deal with chrontic pain everyday of my life, & will be on pain meds continually every last day of my life. I do not consider this an addiction. Without them I could not function, & would probably be in a wheelchair or just give up. Each person , & each situation is different. Some have addictive personalities, & do become addicted even after the pain should have subsided. Others, like me have built a tolerance to the pain meds & have slowly had to have them increased for me to be able to function.
If you are able to function with one pill every other day I think you are doing absolutely great. I would really like to hear more from you about what happens on that day you do not take it. It could be the desivive moment of what is going on with you. I hope to hear from you soon. I will friend you, & then you can friend me back. Then you can ask me a personal question if you wish. I would also like to know why you had this surgery. Was it for degenerative disc disease, or ruptured discs or what? I sincerely hop the best for you & your recovery...
I just typed you a long response, & it just disappeared, so here goes again. You are a very brave person to have such major surgery on your back at your age. I was wondering what the cause was for this surgery. Was is ruptured discs, spina bifida, arthritis, degenerative disc disease? Do you still have pain alot? 6 months is not a lot of healing time considering your age factor too for this type of surgery. I have had 2 myself many years ago, & my hubby has had 10 with 2 fusions, & 2 on his neck with 2 fusions. I know how horrible the pain can be. Unfortunately, I will be on pain meds the rest of my life to be able to function. They cannot help me further with all my problems combined so pain meds are they only answer for me. It used to be I would only take them whenever I had a really bad spell or was getting shots of demerol when I was in the hospital. Now, today since I have been fully disabled since 1990 I have to take them every day.
There are literally thousands of people with these type of problems. Taking them every day you build up a tolerance (big difference between addiction) so meds have to steadly be increased to control the pain enough to be able to function. I certainly would not advise you to try to "stick out the pain" for the sake of being afraid of addiction. If you still need them than you need to talk with your surgeon about this. Do you feel the surgery has helped you? How do you feel on the days you skip a pill? Is it pain or withdrwal symptoms? I can't see withdrawal symptoms for the amount of time you have been on them unless you have an addictive personality, & have had these problems before. I believe there are alot of questions to answer before you resign to stopping your meds. I will friend you, & friend me back. That way if you have a personal question or remark you can do so privately. I wish you all the best...
Hello Jeepguy. Have seen your latest post, & am sorry to hear you are having so much pain again. Bet your doctor didn't promise you that you would be pain free with you fusion did he? I personally haven't had a fusion, but 2 failed back surgeries & have lived with the pain since 1973. I do hope in your case this won't be the same. I believe you should check in with your doctor about the worsening of this pain you are having before you leave for your winter destination. Good luck, & let us know how it's going please.
- Tramadol Information for Consumers
- Tramadol Information for Healthcare Professionals (includes dosage details)
- Side Effects of Tramadol (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 28 Jan 2013 • 4 answers
Updated 26 Jun 2011 • 2 answers
Updated 3 Nov 2011 • 2 answers
Updated 21 Nov 2011 • 1 answer
Dromadol SR - I take 50 mg of tramadol 3 or 4 times a week for back pain. Is this a high enough dose
Updated 26 Jan 2012 • 2 answers